frontpage stats
Samsung DVD Burner

Friday, September 19, 2008

Quick Update 9/19/08

The day dawned rocky. I could not get a grip on my anxiety so I just kept trying to go back to sleep. It didn't help but finally my doctor called and I told him about all the physical discomfort, depression and anxiety I have been feeling. He prescribed two medications for me to try. I got Clonazepam (Klonopin) for my panic attacks and anxiety and Citalophram (Celexa) for depression and anxiety. The Klonopin is suppossed to provide quick relief and is for temporary use and the Celexa will take a while to kick in but will treat my depression and anxiety. In the past I never would have even considered these meds but now I think that the lesions on my brain may be affecting my emotional balance and so I'm going to give these meds a try. The doctor also told me that the Klonopin may help reduce some of the MS related symptoms I have been having like nerve tingles, nausea and dizziness. He said I have to believe this will work for me in order to experience the full benefits. I will certainly pay attention in the next few weeks to see if this stuff helps. My doctor is also going to talk to my neurologist.

Once I dealt with the doctor I spoke to a representative at the National MS Society to see about counseling. They do not offer any free counseling in my area but they are going to refer me to a case manager.

I also spoke to the Mental Health Department at Kaiser and the lady was really helpful. She is pretty certain she can refer me out to a female therapist in my area early next week. I also learned that my co-pay is only $20.00 for each visit and I can have up to 20 a year. Taking charge of my situation is helping.

I called in to work today so I could relax but at first the day was almost unbearable. It took a ton of effort to make it out the door and to the pharmacy. I was having a panic attack even in the pharmacy and I kept thinking I might puke. Fortunately, I have yoga. I taught a noon yoga class to adults and by the time I was done practicing and breathing with them my anxiety had passed. Now I am feeling quite a bit better. I took my new meds just now so I'll see how they treat me. I figure that even if they are not the ticket, I managed to get out of the house, take care of finding support and taught a yoga class so I am taking positive steps toward managing my life and my disease. Sometimes I feel like giving up but instead I am forcing myself to fight on.

9 comments:

LISA EMRICH said...

This is BIG!!! Good for you!!

Taking the first step may seem the hardest, but following through can be even harder. And you did that - attagirl.

You may experience initial side-effects which will subside quickly. For me, the first week after beginning Zoloft (or upping the dosage) caused constipation and mild digestive upset, but it subsided.

I've been having a little difficulty this week. I have a simple errand to run (depositing checks at the bank) and I keep putting it off cause I just don't want to get out. But I'm still teaching in the evenings so that's good.

You on the other hand actually saw your doctor, filled your prescriptions, called the local NMSS, contacted Kaiser, and will make that first counseling appointment. Excellent!!!

(btw. you're kind words on my blog this week really mean alot. thank you.)

Denver Refashionista said...

Thanks Lisa. I get what you are saying about the challenges with getting out. It took all my will power to do all those things today but now I feel like I'm taking control of my life.

Shauna said...

DR,
I am so pleased with your actions so far....good for you! You may find that the hardest part of any depression or anxiety is the getting started part. It was for me. But once you get started it seems to make it a little easier to continue.

The depression/anxiety may be directly linked to your MS. We still don't know why, but it may be because of all the chemical reactions going on in your brain. Whatever the cause, be it MS, a chemical deficiency perhaps caused by not eating right for a while, or because the moon isn't aligned with the stars, 50 % of MSers experience depression. You are not alone.

Keep on keepin' on, darlin'.

S.

Joan said...

Great job keeping your wits about you through all this. Sometimes it feels like our bodies are possessed, but you didn't give in or give up.

Namaste!

pat said...

Nadja- I am convinced now I did have it right early on...you are indeed a warrior.Without going into detail,I have a handicap also as a result of an accident 8 years ago. It took 2 full years for me to not just face my situation,but realize there was strength in asking for help. My depression and pride were my grusome masters, and no amount of comforting words evicted them. UNTIL I reached out, and permitted others to help me. I mean who was I to turn away the only real things people have to offer? Yes, I still get down with the "why me's" but I am alive and mainly hopeful.Do whatever you need to do and know I am rooting for you. I certainly see here the love and support so many others feel for you. It's authentic and sustaining.Place your thumb under your chin and lift it up toward the sun.Best wishes.

Denver Refashionista said...

Thanks ladies. I am sure trying hard. I feel like I'm walking around with a heavy weight in my head and heart.

I don't want to live like this so I try to make myself do proactive things in search or something better. I hope in the end to find my search rewarded.

Jen said...

Hi Nadja--

Glad you sought help. I find myself on more level ground because of my antidepressant, Lexapro. It seems to help my PMS also. Hope this is the case for you, too. I take Klonopin (a high dose) during relapses to get to sleep because the steroids wind me up so much. So you might be able to do the same if you do the 'roids again.

You're a tough chickie.

Jen

Denver Refashionista said...

Thanks Jen and Pat for believing that there is a warrior inside me. I sometimes feel so small and weak in the face of this storm but knowing that others see my strength makes me optomisitic about weathering the experience.

Xenu said...

I have lived with anxiety and panic attacks (unrelated to MS, biochemical) since I was a little kid, and I also take Klonopin. For me, it has been very effective. I hope it also brings you some relief.

XO